Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Positive definite functions on the unit sphere and integrals of Jacobi polynomials


Author: Yuan Xu
Journal: Proc. Amer. Math. Soc. 146 (2018), 2039-2048
MSC (2010): Primary 33C45, 33C50, 42A82, 60E10
DOI: https://doi.org/10.1090/proc/13913
Published electronically: October 30, 2017
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ \alpha , \beta \in \mathbb{N}_0$ and $ \max \{\alpha ,\beta \} >0$, it is shown that the integrals of the Jacobi polynomials

$\displaystyle \int _0^t (t-\theta )^\delta P_n^{(\alpha -\frac 12,\beta -\frac ... ...ight )^{2 \alpha } \left (\cos \tfrac {\theta }2\right )^{2 \beta } d\theta > 0$    

for all $ t \in (0,\pi ]$ and $ n \in \mathbb{N}$ if $ \delta \ge \alpha + 1$ for $ \alpha ,\beta \in \mathbb{N}_0$ and $ \max \{\alpha ,\beta \} > 0$. This proves a conjecture on the integral of the Gegenbauer polynomials in a work of Beatson (2014) that implies the strictly positive definiteness of the function $ \theta \mapsto (t - \theta )_+^\delta $ on the unit sphere $ \mathbb{S}^{d-1}$ for $ \delta \ge \lceil \frac {d}{2}\rceil $ and the Pólya criterion for positive definite functions on the sphere $ \mathbb{S}^{d-1}$ for $ d \ge 3$. Moreover, the positive definiteness of the function $ \theta \mapsto (t - \theta )_+^\delta $ is also established on the compact two-point homogeneous spaces.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 33C45, 33C50, 42A82, 60E10

Retrieve articles in all journals with MSC (2010): 33C45, 33C50, 42A82, 60E10


Additional Information

Yuan Xu
Affiliation: Department of Mathematics University of Oregon Eugene, Oregon 97403-1222
Email: yuan@uoregon.edu

DOI: https://doi.org/10.1090/proc/13913
Keywords: Positive definite functions, sphere, positive integrals, Jacobi polynomials
Received by editor(s): January 10, 2017
Received by editor(s) in revised form: July 1, 2017
Published electronically: October 30, 2017
Additional Notes: The author was supported in part by NSF Grant DMS-1510296.
Communicated by: Walter Van Assche
Article copyright: © Copyright 2017 American Mathematical Society

American Mathematical Society